Fen Phen Heart Valve Damage Lawsuit

Schmidt & Clark, LLP is No Longer Taking These Cases - If you feel that you may have a potential case, we urge you to contact another law firm adequately suited to handle your case.

Wyeth’s blockbuster diet drug Fen Phen has been linked to a number of forms of severe heart valve damage. The most common manifestations of heart valve damage associated with Fen Phen products include mitral valve regurgitation and aortic valve regurgitation. Unfortunately, in many cases these side effects are so severe that open heart surgery is necessary to correct the conditions.

Fen Phen Lawsuit Update 9/5/12: A federal judge has shot down an attempt by Pfizer to throw out new Fen Phen lawsuits, which continue to be filed on behalf of individuals who allegedly developed pulmonary arterial hypertension (PAH) after taking the drug. In most defective drug cases, state-based statutes of limitations limit the amount of time lawsuits can be brought against manufacturers of dangerous medications. However, under a latency argument which states that symptoms of PAH may not appear for years or even decades after the user takes Fen Phen, some plaintiffs have been allowed to argue that they did not discover they were injured until just recently.

What’s the problem?

Fen Phen (fenfluramine & phentermine) is a combination diet drug that was designed to suppress the appetite and prevent drowsiness. During the mid-1990’s, a large number of overweight Americans began taking this so-called ‘miracle drug’ with the promise of quick and effective weight loss.

Although medical experts warned that Fen Phen should only be prescribed to the clinically obese, people everywhere scrambled to get their hands on the drug. Within months of its release, weight loss clinics began popping up all around the country to prescribe Fen Phen to eager customers. Fen Phen’s popularity was short lived, however, as mounting research and numerous case studies surfaced linking the drug to severe heart valve damage.

Fen Phen Mitral Valve Regurgitation

Fen Phen-induced mitral valve regurgitation occurs when the heart’s mitral valve becomes damaged and is unable to close tightly, which allows blood to backflow (regurgitate) into the heart. When the mitral valve fails to function as it should, blood is unable to move through the heart and to the rest of the body efficiently, resulting in the affected individual feeling tired or out of breath. Mitral valve regurgitation is also commonly known as mitral insufficiency or mitral incompetence.

Symptoms depend on the severity of the condition, as well as how fast it develops. According to the Mayo Clinic, telltale signs of mitral valve regurgitation may include:

  • blood flowing turbulently through the heart (heart murmur)
  • shortness of breath, especially with exertion or when you lie down
  • fatigue, especially during times of increased activity
  • lightheadedness
  • cough, especially at night or when lying down
  • heart palpitations — sensations of a rapid, fluttering heartbeat
  • swollen feet or ankles
  • excessive urination

Treatment for mitral valve regurgitation depends on how severe the condition is, and how much it affects the patient. The goals of treatment involve improving the function of the heart while minimizing symptoms and complications. If the mitral valve is severely damaged, surgical intervention may be necessary. Options may include:

Valve Repair – Surgery performed to preserve the mitral valve. The surgeon can modify the original valve to eliminate backward blood flow, or repair the valve by reconnecting valve leaflets so that they can close tightly together. Additionally, repair sometimes includes an annuloplasty procedure, which involves tightening or replacing the ring around the valve known as the annulus.

Valve Replacement – When valve repair is not possible, a valve replacement procedure may be performed to replace the damaged mitral valve with a prosthetic valve. Two varieties of artificial valves include mechanical and tissue replacements.

Mechanical valves, which are made of metal, last a long time but require the patient to take an anticoagulant medication to prevent blood clots from forming on the valve. If a clot forms on the valve and breaks free, it could travel to the brain and cause a stroke. Tissue valves are synthesized from animal tissues, and may wear out over time and require additional replacements. However, the advantage of tissue valves is that the patient is not required to undergo long-term treatment with anticoagulants.

Fen Phen Aortic Valve Regurgitation

Fen Phen aortic valve regurgitation occurs when the aortic valve fails to close properly. With each beat of the heart, some of the blood leaks back through the aortic valve into the left ventricle. The body is deprived of oxygen-rich (red) blood, and the heart is forced to strain to perform its duties. To make up for the lack of blood flow, the heart gets bigger so it can pump harder. However, if this condition is not treated, symptoms start to develop. Signs of Fen Phen-induced aortic valve regurgitation may include:

  • fatigue or weakness
  • shortness of breath
  • uneven heartbeat (arrhythmia)
  • feeling of the heart pounding, racing, or beating unevenly (palpitations)
  • chest pains (angina)
  • fainting

If a former Fen Phen user is experiencing these symptoms, surgical intervention may be necessary. If the symptoms manifest themselves suddenly (acute aortic regurgitation), immediate surgery to replace the valve is usually necessary.

Fen Phen Heart Valve Studies

A recent study published in the medical journal BMC Medicine found that a number of patients had significant heart valve damage that appeared much later – up to seven years after last taking Fen Phen. Charles Dahl, the study’s lead researcher, commented on the strong association between Fen Phen products and heart damage:

“Valve problems were common in individuals exposed to fenfluramines, more frequent in females, and associated with duration of drug use in all valves assessed. We found clear evidence for a strong, graded association between duration of exposure to fenfluramines and prevalence of aortic regurgitation and for mild or greater mitral and tricuspid regurgitation.”

Dahl went on to say that his study probably yielded very conservative estimates, as other research has indicated a 17 to 34-fold increase in heart valvular disease in patients who took Fen Phen for a period of four months or longer.

Awards & recognition